DEAR DOCTOR K:
My doctor wants me to take Fosamax for osteoporosis, but the drug gives me heartburn and makes me nauseated. Is there anything I can do to reduce these side effects?
Fosamax (alendronate) is part of a group of drugs called biphosphonates. Actonel (risedronate) and Boniva (ibandronate) are also in this group. Doctors prescribe biphosphonates to prevent and treat osteoporosis.
Osteoporosis is a bone-weakening condition that increases your risk of bone fractures. Though they may seem solid and unchanging, your bones are continuously being demolished and reconstructed. With osteoporosis, bone reconstruction lags behind bone demolition. Here is an illustration of this process:
Increasing your risk of a bone fracture may not sound terribly serious, but it can be. Among people 65 or older, having a hip fracture is associated with a higher risk of not being able to live independently and of dying prematurely.
Bisphosphonates slow bone loss and increase bone density. But as you’ve found out, they can cause nausea, heartburn, difficulty swallowing, or irritation of the stomach or esophagus.
Following these instructions may help you avoid these side effects:
- First thing in the morning, take the medication on an empty stomach with at least 8 ounces of water. It’s important to take the medication with water rather than with coffee or orange juice. Both can interfere with your body’s ability to absorb and use the drug.
- Remain upright for at least 30 minutes (60 minutes for once-a-month Boniva) after taking the medicine. Some of my patients take the medicine just before they do their half-hour morning (upright) exercise — a brisk walk outdoors, or on the treadmill, elliptical cross-trainer or stationary bicycle.
- During this time, avoid eating, drinking or taking another medication.
Injectable (rather than oral) osteoporosis medication is another option. Your doctor may consider it if you have certain conditions such as acid reflux, esophagitis or Barrett’s esophagus.
Many women — and their doctors — are concerned about other reported side effects of biphosphonates. On rare occasions, bisphosphonates may cause severe joint or muscle pain. Although also rare, bisphosphonates may cause unusual bone fractures, damage to the jawbone and disturbances in heart rhythm.
All doctors (and all people) wish there were treatments that had only benefits and no risks. Maybe someday there will be, but today, in considering taking a new medicine, you and your doctor need to consider the balance between benefits and risks.
Bisphosphonates are a good example. The benefits of preventing and treating osteoporosis are great. But there are risks — and ways to reduce (but not eliminate) them.
So discuss your individual situation with your doctor. In particular, talk to him or her about taking biphosphonates for the shortest possible time to reap their benefits. You can also ask about taking a “drug holiday” — going off the drug for a year or two after you’ve been taking it for several years.